Tornadoes · United States · Alabama · 2009

EF1 tornado, Huntsville Laceys Sp, Alabama, April 2, 2009

This EF1 tornado ran 1.2 miles across Morgan County on April 2, 2009, touching down at 5:26 PM CDT and reaching 200 yards wide. It killed nobody, and did $66,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 2, 2009
Touchdown
5:26 PM CDT (22:26 UTC)
Lifted
5:29 PM CDT (22:29 UTC)
On the ground
3 minutes
Path length
1.2 miles (1.9 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$66,000
County
Morgan County
Touchdown point
34.540, -86.622
Lift-off point
34.551, -86.606
Record number
0904021626-01

What the Weather Service recorded

A powerful low pressure system tracked from Arkansas into the Ohio Valley, lifting a warm front north during the afternoon, and pushing a cold front during the evening hours. Two quasi-linear convective systems (QLCS) tracked east through the Tennessee Valley, resulting in two waves of severe thunderstorms that produced four tornadoes of EF0 and EF1 intensity, wind damage, and several short duration flash floods, mainly in urban areas of Huntsville and Decatur. Damaging non-thunderstorm winds occurred behind the cold frontal passage, enhanced by a possible gravity wave.

An EF-1 tornado with a peak wind of 105 mph, path length of 1.2, and a maximum path width of 200 yards touched down in a field south of Lower Dry Creek Road. This tornado tracked northeast across Kay Road and across Sherbrook Drive before lifting. Several large trees were uprooted or snapped. Multiple residences sustained minor damage and a shed was destroyed. Greater structural damage resulted from large trees falling on structures and not the tornado itself.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Apr 2, 2:48 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 2, 2:48 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
248 PM CDT THU APR 2 2009

...SEVERE WEATHER LIKELY THROUGH TONIGHT WITH HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES POSSIBLE...

.SYNOPSIS...A POWERFUL NEGATIVELY TROUGH...ALONG WITH A SFC COLD
FRONT...CURRENTLY SITUATED OVER THE ARKLATEX AREA CONTINUES TO SPUR
A SEVERE QLCS FEATURE OVER THE MS RIVER VALLEY.

A WARM FRONT IS LIFTING NORTHWARD OVER THE CWA AND IS CONTRIBUTING
TO THE FIRST ROUND OF SEVERE WEATHER THIS AFTERNOON.

THE AFOREMENTIONED COLD FRONT WILL RAPIDLY PUSH EASTWARD BRINGING
THE SECOND ROUND OF SEVERE WEATHER LATER TONIGHT.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...SHEAR AND INSTABILITY
PARAMETERS ALONG WITH THE APPROACHING COLD FRONT STILL INDICATE THAT
THE ENVIRONMENT IS CONDUCIVE TO LARGE HAIL...DAMAGING WINDS...AND
EMBEDDED TORNADOES. THE ENVIRONMENT WILL RAPIDLY STABILIZE ONCE THE
COLD FRONT PASSES OVER THE AREA. FROPA IS EXPECTED TO OCCUR AROUND
03-04Z OVER FAR NW AL...05-06Z OVER THE INTERSTATE 65 CORRIDOR...AND
07-08Z OVER SOUTHEAST AL. ONCE THE FRONT PASSES...SOME LINGERING
SHOWERS ARE POSSIBLE AS THE MAIN UPPER TROUGH MOVES NE OVER THE TN
VALLEY.

A COOLER/DRY AIR MASS BEHIND THE FRONT WILL KEEP DAYTIME HIGH TEMPS
ON FRIDAY AROUND 10 DEGREES COOLER IN THE 60S WITH CLOUDS CLEARING
BY LATE MORNING INTO THE AFTERNOON. TEMPS WILL THEN COOL RAPIDLY
INTO THE LOWER 40S BY FRIDAY NIGHT AS A RIDGE BUILDS OVER THE REGION.

BY SATURDAY...SOUTHERLY FLOW INDUCED BY THE MOVEMENT OF THE UPPER
RIDGE AND SUBSEQUENT SFC HIGH WILL ALLOW TEMPS TO RISE INTO THE
LOWER 70S WITH A MOSTLY SUNNY SKY. TEMPS WILL THEN DROP TO LOWER
50S.

.LONG TERM (SUNDAY THROUGH WEDNESDAY NIGHT)...A DEEPENING TROUGH
OVER THE PACIFIC NORTHWEST WILL GRADUALLY SHIFT EASTWARD APPROACHING
THE HUNTSVILLE CWA BY SUNDAY. THE TROUGH WILL PUSH A COLD FRONT OVER
THE MS RIVER VALLEY BY EARLY SUNDAY MORNING. INITIAL ANALYSIS OF
THIS FRONT APPEARS TO INDICATE ENOUGH INSTABILITY FOR SHOWERS AND
POSSIBLY STRONG THUNDERSTORMS BY SUNDAY AFTERNOON.

AFTER THE FRONT PASSES...THE COLD AIR MASS BEHIND THIS FRONT WILL
SPREAD MUCH COLDER TEMPS ACROSS THE AREA. DAYTIME HIGH TEMPS ON
MONDAY WILL STRUGGLE TO REACH INTO THE 50S. THE TEMPS WILL THEN DROP
PRECIPITOUSLY AS STRONG CAA FILTERS OVER THE AREA. MORNING LOWS FOR
TUESDAY MAY BE AROUND 30-32 DEGREES LEADING TO THE POSSIBILITY OF A
LATE FREEZE.

AS THE RIDGE BUILDS OVER THE REGION...TEMPS WILL LIKELY NOT RISE
MUCH ON TUESDAY DESPITE DECREASING CLOUDS. SOME WARMING WILL OCCUR
BY WEDNESDAY AHEAD OF THE NEXT POTENT TROUGH EXPECTED OVER THE
REGION BY DAY 7/8. OBVIOUSLY SINCE THIS IS AT THE END OF THE
EXTENDED PERIOD...THE GFS AND ECMWF ARE SHOWING DIFFERING TIMING
TRENDS. HAVE THUS LEFT CHANCE POPS FOR T-STORMS FOR WED NIGHT
THROUGH DAY 8 TO ACCOUNT FOR TIMING ISSUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    52  64  43  73  52 / 100  10   0   0  10
SHOALS        50  63  41  73  53 / 100  10   0   0  10
CULLMAN       53  65  41  72  53 / 100  10   0   0  10
FAYETTEVILLE  50  62  42  71  51 / 100  10   0   0  10
ALBERTVILLE   53  66  43  75  51 / 100  10   0   0  10
FORT PAYNE    53  64  39  73  48 / 100  10   0   0  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

77/SL
Hazardous weather outlook, Apr 2, 12:52 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CDT THU APR 2 2009

ALZ001>010-016-TNZ076-096-097-031000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1252 PM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A VIGOROUS STORM SYSTEM WILL IMPACT THE TENNESSEE VALLEY THROUGH THE
EVENING. AS WARM...MOIST AND INCREASINGLY UNSTABLE AIR MOVES ACROSS
THE AREA...SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM THE
MID AFTERNOON INTO THE EVENING. SOME OF THE STORMS COULD BECOME
SEVERE WITH TORNADOES...LARGE HAIL...DAMAGING WINDS...AND ISOLATED
FLASH FLOODING ARE ALL POSSIBLE THREATS.

THUNDERSTORM ACTIVITY WILL END ACROSS NORTHEAST ALABAMA BY THE LATE
EVENING...AS A COLD FRONT MOVES EAST OF THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ON SUNDAY AS A COLD FRONT
TRACKS ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS AFTERNOON AND EVENING.

JLL/RSB

In the hours before

Special weather statement, Apr 2, 3:32 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
332 PM CDT THU APR 2 2009

ALZ001>003-022115-
COLBERT-FRANKLIN-LAUDERDALE-
332 PM CDT THU APR 2 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 415 PM CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR BELGREEN...OR 10 MILES WEST OF
RUSSELLVILLE...MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SRYGLEY CHURCH...RUSSELLVILLE.
  CROOKED OAK...THARPTOWN.
  NEW BETHEL...POSEY LOOP.
  RED ROCK...LA GRANGE.
  PRIDE LANDING...COLBERT HEIGHTS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR NORTHERN ALABAMA AND MIDDLE TENNESSEE.
Special weather statement, Apr 2, 3:51 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
351 PM CDT THU APR 2 2009

ALZ004-007-022130-
LAWRENCE-MORGAN-
351 PM CDT THU APR 2 2009

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND MORGAN COUNTIES UNTIL
430 PM CDT...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED BANK TO 10 MILES
SOUTH OF WREN...MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NORTH COURTLAND...MOULTON.
  WHEELER...CHALYBEATE SPRINGS.
  SPEAKE...HILLSBORO.
  DANVILLE...CADDO.
  NEEL...MASSEY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Apr 2, 4:27 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
427 PM CDT THU APR 2 2009

ALZ016-022215-
CULLMAN-
427 PM CDT THU APR 2 2009

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 515 PM CDT...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BATTLEGROUND TO
SMITH LAKE...MOVING NORTHEAST AT 30 MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRANE HILL.
  LOGAN...WEST POINT.
  BALDWIN.
  SOUTH VINEMONT.
  CULLMAN...PHELAN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Local storm report, Apr 2, 5:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
515 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     HODGES                  34.33N 87.93W
04/02/2009                   FRANKLIN           AL   EMERGENCY MNGR

            TREES DOWN AND PEA SIZED HAIL.

0356 PM     TSTM WND DMG     2 S WHITEOAK            34.63N 87.53W
04/02/2009                   COLBERT            AL   EMERGENCY MNGR

            TREES DOWN SOUTH OF INTERSECTION OF CR 48 AND HWY 157.

0505 PM     TSTM WND DMG     S TANNER                34.73N 86.97W
04/02/2009                   LIMESTONE          AL   EMERGENCY MNGR

            POSSIBLE TORNADO TOUCHDOWN AT INTERSECTION OF INGRAM RD
            AND ROSIE RD SOUTH OF TANNER. TREES DOWN AND A BARN ROOF
            BLOWN OFF.

&&

AMIN
Local storm report, Apr 2, 5:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
518 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     HARVEST                 34.86N 86.75W
04/02/2009                   MADISON            AL   EMERGENCY MNGR

            TREE DOWN OVER ORVILLE SMITH ROAD IN HARVEST.

0507 PM     TSTM WND DMG     MADISON                 34.70N 86.75W
04/02/2009                   MADISON            AL   PUBLIC

            CONFIRMED TORNADO NEAR CAPSHAW AND BALCH ROAD. PUBLIC
            REPORTED THE TORNADO TOUCHDOWN BEFORE SEEKING SHELTER.

&&

AMIN
Local storm report, Apr 2, 5:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
526 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     E ATHENS                34.80N 86.97W
04/02/2009                   LIMESTONE          AL   AMATEUR RADIO

            DIME SIZED HAIL AT WEST LIMESTONE HIGH SCHOOL.

0435 PM     TSTM WND DMG     8 W ATHENS              34.80N 87.11W
04/02/2009                   LIMESTONE          AL   EMERGENCY MNGR

            DIME SIZED HAIL ON HWY 99.

&&

AMIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

10.4 hours before the tornado, 153 km from the path. April 2, 2009.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1268 joules per kilogram, CIN -10, lifted condensation level 463 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-04-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 177 square meters per square second, 0 to 6 km bulk shear 41 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
528 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.1
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

1.6 hours after it, 153 km from the path. April 3, 2009.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 197 joules per kilogram, CIN 0, lifted condensation level 566 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-04-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 231 square meters per square second, 0 to 6 km bulk shear 80 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
14 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
80 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Redstone Arsenal (HUA), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 65 km away, was scanning. The volume nearest the touchdown began at 22:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 2, 2009

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 212:13 PM CDTEF0Livingston Parish, LA0.225$2,000
April 212:40 PM CDTEF0Pike, MS0.120
April 21:50 PM CDTEF0Hancock, MS1.525$2,000
April 22:05 PM CDTEF0Hancock, MS0.220
April 22:45 PM CDTEF0Jackson, MS0.225$50,000
April 23:15 PM CDTEF0Lamar, AL0.010
April 23:43 PM CDTEF1Tuscaloosa, AL0.6150$5,000
April 23:46 PM CDTEF1Colbert, AL0.375$33,000
April 24:00 PM CDTEF1Davidson, TN2.01001$500,000
April 25:25 PM EDTEF0Gadsden, FL0.325
April 24:35 PM CDTEF0Limestone, AL1.750$11,000
April 26:42 PM CDTEF0Chickasaw, MS0.6100
April 27:23 PM CDTEF1Monroe, MS2.875
April 28:09 PM CDTEF0Madison, AL0.650$8,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.